In the 60s Jefferson Airplane sang "one pill makes you larger, one pill makes you small". In the 70s Steve Martin exhorted "Let's get small". Funny, I seemed to enjoy these references much more when I was younger. These days I'm just south of 60 and am on so many prescribed pills I can almost relate to the above catch-phrases. Today's catch phrase, unfortunately, is "may cause...".
Have you noticed a) the deluge of drug commercials on American television lately and, b) how many spend half their air time discussing the possible side-effects? The euphemisms for these impacts other than what the drugs were intended for include "unwanted effects" and "adverse drug event". This makes me laugh, considering some of the effects. Let me quote from www.merck.com:
Most drugs produce several effects. ... Not surprisingly, adverse drug reactions are common. ... Digestive disturbances - loss of appetite, nausea, a bloating sensation, constipation, and diarrhea - are particularly common. ... In older people (they're talking about me!) the brain is commonly affected, often resulting in drowsiness and confusion.
Well I don't know about you but I'd say those are all "unwanted effects". Hell, I'm old. I'm already drowsy and confused. And, hey, how can one drug cause both constipation AND diarrhea? Talk about not knowing if you're coming or going.
The other night I'm watching Dirty Harry on AMC - it's Dirty Harry week over there - and I see drug commercial after drug commercial. And, as I said, half the commercial is devoted to side effects and I'm thinking why would I take a pill that would make me feel worse than I felt before I started taking it? And then I hear something that really makes me sit up and take notice: "may cause suicidal thoughts or tendencies. If you have these thoughts or tendencies please inform your doctor." Inform my doctor? He's the guy that prescribed these drugs in the first place!!!
You laugh. But some of these pills' side effects "may cause death". Try calling your doctor after that "adverse drug event"!
You know, prior to undergoing radiation treatments for my cancer (successful by the way) the doctor explained to my wife and I that long-term effects might include brain-cell loss, whereupon my wife replied, "Oh that's alright; he's already got a good start." Thanks, hon.
But I can tell you one thing. If after taking Viagra I get a four hour erection I'm not calling my doctor. Hell, I'm gonna tweet it, blog about it and call every friggin' body I know!